Texas, 2004

Hail and Damaging Wind in Texas, October 22, 2004

October 22, 2004 · NWS SJT · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 22, 2:11 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Oct 22, 2:11 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT FRI OCT 22 2004

.DISCUSSION...
MOIST PATTERN SHAPING UP FOR WEST CENTRAL TX...WITH AN ACTIVE
SOUTHERN BRANCH OF THE UPPER JET.

THIS MORNING SAW ELEVATED THUNDERSTORMS FORM WITH MID LEVEL
DESTABILIZATION AND STRONG UPPER JET DYNAMICS. THESE THUNDERSTORMS
HAVE WEAKENED AS THE THE LOW LEVEL JET RELAXED AND LOWER LEVELS
MIXED. MAIN FOCUS FOR RAINFALL WILL GRADUALLY SHIFT TO THE
HEARTLAND AND NORTHWEST HILL COUNTRY OVERNIGHT...AHEAD OF A
SLOWLY ADVANCING 850 MB DRYLINE/PRESSURE TROF. SOME DIVERGENCE
ASSOCIATED WITH THE RIGHT REAR ENTRANCE REGION OF THE UPPER JET...
THOUGH THIS SHOULD BE MAXIMIZED OVER THE HILL COUNTRY AND SOUTH TX.
DIRECTIONAL CONVERGENCE ALONG THE 850MB TROF/DRYLINE NOT TOO
IMPRESSIVE AS PROGGED BY THE MESO-ETA. WILL CONTINUE SLIGHT CHANCE
POPS MOST OF WEST CENTRAL TX...WITH MAIN FOCUS OVER THE HEARTLAND
AND NORTHWEST HILL COUNTRY AFTER MIDNIGHT.

DRIER AIR FILTERS INTO WEST CENTRAL TX ON SATURDAY...ACCOMPANIED BY
LOW AMPLITUDE UPPER RIDGING. SUBTROPICAL MOISTURE FLOW LIFTS ONCE
AGAIN INTO WEST CENTRAL TX ON SUNDAY...IN RESPONSE TO FALLING HEIGHTS
OVER THE SOUTHWESTERN U.S.. THUS REMAINS THE PATTERN THROUGH MOST
OF THE UPCOMING WORKWEEK.

PRIMARY LONG TERM FORECAST CHALLENGE IS DETERMINING TIMING AND
STRENGTH OF EMBEDDED SHORTWAVES IN THE FAST UPPER FLOW ALOFT.
MODELS HISTORICALLY HAVE A DIFFICULT TIME RESOLVING EMBEDDED...FAST
MOVING LOW AMPLITUDE SHORTWAVES...ESPECIALLY IN THE OUTER PERIODS.
WITH PERSISTENT LOW AND MID LEVEL MOISTURE FEED...WILL MAINTAIN RAIN
CHANCES THROUGH LATE NEXT WEEK...RAISING TO CHANCE CATEGORY MOST
AREAS. MEX PROGGED GUIDANCE LOW TEMPS AND DEWPOINTS APPEAR TOO COOL.
OTHERWISE...MEX MAX TEMPS AND POPS APPEAR REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     60  81  58  81 /  20  10  10  20
SAN ANGELO  60  82  62  82 /  20  10  10  40
JUNCTION    64  82  65  83 /  40  20  20  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14
Hazardous weather outlook, Oct 22, 12:50 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
150 PM CDT FRI OCT 22 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-231930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
150 PM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
EXPECT SCATTERED STRONG THUNDERSTORMS TO CONTINUE THROUGH
THIS EVENING ACROSS THE NORTHWEST HILL COUNTRY AND THE
HEARTLAND.  THE STRONGEST STORMS WILL LIKELY PRODUCE LOCALLY
HEAVY RAINFALL OF UP TO 2 INCHES...SMALL HAIL...GUSTY
WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

AN ISOLATED THUNDERSTORM COULD APPROACH SEVERE LIMITS ACROSS
THE NORTHWEST HILL COUNTRY LATE THIS AFTERNOON...AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

ALTHOUGH MOST OF THE THUNDERSTORMS SHOULD END BY MIDNIGHT...
A FEW STORMS MAY LINGER ACROSS THE NORTHWEST HILL COUNTRY
THROUGH THE EARLY MORNING HOURS BEFORE ENDING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

The radar

The San Angelo radar (KSJT), 107 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kimble

When
October 22, 7:35 PM CST
Where
Kimble County, Roosevelt
Measured
53 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
30.483, -100.050

Roof blown off of a home.

Hail, Kimble

When
October 22, 7:40 PM CST
Where
Kimble County, 5 mi W of Junction
Measured
1.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
30.483, -99.850

Car windsheilds were smashed in.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5427076, 5427077.